Article Text

Download PDFPDF
Myth exploded
Anabolic androgenic steroid induced myocardial toxicity: an evolving problem in an ageing population

Summary

Widespread use of anabolic androgenic steroid (AAS) abuse is a rapidly increasing public health concern with an expanding demographic. Previous studies and reports have been exclusive to young individuals at low risk for traditional, non-AAS associated, cardiovascular disease. To date, the impact of AAS use on older patients has not been well characterised. The patient herein presented documents a dramatic case of an older individual who developed decompensated heart failure secondary to illicit use of AAS, highlighting an evolving problem among a rapidly expanding demographic and illustrating that a) AAS, used to alter appearance or augment performance, is no longer an issue confined to young adults; b) older individuals with ageing myocardium may be particularly susceptible to AAS toxicity and may present with fulminate congestive heart failure; and that c) AAS abstinence coupled with traditional heart failure pharmacotherapy may be an effective treatment for this condition.

Statistics from Altmetric.com

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.